Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS Sioux Falls, SD

July 5, 2020Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2020, 7:07 PM CDT for Brule County, South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2020, 7:07 PM CDT (00:07 UTC)
Expired
Jul 5, 2020, 8:00 PM CDT
In force
53 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Brule County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:15 PM CDTTSTM WND GST 601 Wsw Chamberlain, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS53 KFSD 060007
SVRFSD
SDC015-060100-
/O.NEW.KFSD.SV.W.0103.200706T0007Z-200706T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
707 PM CDT Sun Jul 5 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Brule County in south central South Dakota...

* Until 800 PM CDT.

* At 706 PM CDT, severe thunderstorms were located along a line
  extending from Tailrace Rec Area to near Dude Ranch to near Hamill,
  moving southeast at 30 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Surface observation station.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Lake Francis Case around 710 PM CDT.
  Chamberlain around 720 PM CDT.

Other locations impacted by these severe thunderstorms include
Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 9941 4377 9941 4380 9936 4386 9931
      4390 9936 4392 9936 4394 9897 4366 9904
      4350 9916 4350 9929 4353 9928 4357 9934
      4364 9936 4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0006Z 299DEG 27KT 4403 9946 4381 9951 4365 9964 

HAIL...0.88IN
WIND...70MPH
 
$$

VandenBoogart
2 follow-up statements
805 
WWUS53 KFSD 060033
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
733 PM CDT Sun Jul 5 2020

SDC015-060100-
/O.CON.KFSD.SV.W.0103.000000T0000Z-200706T0100Z/
Brule SD-
733 PM CDT Sun Jul 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL BRULE COUNTY...

At 730 PM CDT, severe thunderstorms were located along a line
extending from Shelby to near Chamberlain to near Iona, moving east
at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated. Earlier, at 654 PM CDT, wind gusts to 72 
         mph were reported near Reliance SD.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
central Brule County, including the following locations... Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 9941 4377 9941 4380 9936 4386 9931
      4390 9936 4392 9936 4394 9897 4366 9904
      4350 9916 4350 9929 4353 9928 4357 9934
      4364 9936 4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0030Z 286DEG 33KT 4396 9918 4374 9923 4360 9938 

HAIL...0.75IN
WIND...60MPH
 
$$

VandenBoogart
768 
WWUS53 KFSD 060059
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
759 PM CDT Sun Jul 5 2020

SDC015-060109-
/O.EXP.KFSD.SV.W.0103.000000T0000Z-200706T0100Z/
Brule SD-
759 PM CDT Sun Jul 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BRULE COUNTY WILL
EXPIRE AT 800 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

Remember, a Severe Thunderstorm Warning still remains in effect for 
central and eastern Brule county.

LAT...LON 4370 9941 4377 9941 4380 9936 4386 9931
      4390 9936 4392 9936 4394 9897 4366 9904
      4350 9916 4350 9929 4353 9928 4357 9934
      4364 9936 4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0059Z 299DEG 27KT 4386 9892 4364 9897 4350 9912 

$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:45 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 5, 5:45 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
545 PM CDT Sun Jul 5 2020

.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun Jul 5 2020

A somewhat active upper level jet will keep occasional chances for
showers and thunderstorms in the area for the next few days. An
upper level wave was wrapping northward across western ND earlier
this afternoon and was helping spark a few thunderstorms in
northwest and north central SD. This activity should largely stay to
the northwest of south central and southeast SD through the early
evening, but highway 14 will see a scattered showers and
thunderstorm before then. A few of these storms will be borderline
severe, but as they move towards southwest MN the environment is
less supportive. An increasing upper level jet max in southern Idaho
will shift east into the Dakotas tonight and should increase
coverage of any ongoing activity to the north. With increasing
westerly flow aloft some of the storms may track more eastward and
into southeast SD and southwest MN. Isolated severe storms will be
possible tonight with about 2000 J/kg CAPE and elevated shear
running about 20 to 25 knots. Suspect that the activity will remain
as mostly a disorganized cluster but if shear is a little stronger
than expected it could potentially become a bit more linear, but
nothing higher end expected. Wind and heavy rainfall should be the
main threats with fairly dry air in the lower levels and freezing
levels around 13000 feet AGL.

Monday a messy day and not an easy call on severe chances. The wave
that will bring the overnight thunderstorms to areas especially
north of here will be slowly moving through with a boundary sagging
south. Suspect that we will see off an on showers and thunderstorms
but if we can get a window with diminished activity and a little
more sunshine then soundings do hint at a severe weather threat with
CAPE values about 2500-3000 J/KG and deep shear about 20 to 25
knots. Not much turning or speed shear in the low levels however so
organized wind and tornado threat pretty low.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Jul 5 2020

Shortwave ridging builds into the area late Monday night through
Tuesday afternoon and will likely limit an thunderstorm chances
during that time. A fairly strong wave does move into north central
SD Tuesday night and could bring some strong storms to areas north
of Interstate 90. Looks a bit capped right now so would need
something to develop west and build into the area barring any
excessive heating out that could break the cap in the afternoon.

Wednesday and especially Wednesday night appears to be the next best
chance for showers and thunderstorms. A stronger wave is expected to
develop near the Canadian border and swing a bit stronger trough
axis through the area. Shear values are potentially better on
Wednesday depending upon where the boundary is by afternoon.
Directional shear may be lacking but some stronger speed shear will
be possible. CAPE values expected to be about 3000 J/KG but again
this will be dependent on surface heating and boundary location.

The active pattern continues into next weekend so right now not
anticipating multiple dry and hot days in a row. But we will see
highs roughly 85 to 95 each day and lows 65 to 75, so very warm and
a little humid as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 541 PM CDT Sun Jul 5 2020

Main aviation concern for the first half of the TAF period revolve
around thunderstorm chances. Scattered storms exist currently
north of I-90 with one cluster just to the east of KHON and
another just northeast of KFSD. Additional stronger storms will
move toward KHON later this evening and overnight although there
remains a great deal of uncertainty on the time of arrival of this
activity. For now will just carry VCTS at KHON during a wider more
likely period and amend as necessary.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Jul 5, 4:01 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
401 PM CDT Sun Jul 5 2020

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ062-066-067-069>071-062115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota-
Minnehaha-Turner-Lincoln-Yankton-Union-
401 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Heat index values from the upper 80s to mid 90s will continue into
the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible Monday afternoon into Monday
evening. A few of the stronger storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-097-SDZ038>040-050-052>061-063>065-068-062115-
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Bon Homme-
401 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Heat index values from the upper 80s to mid 90s will continue into
the evening.

A few thunderstorms will continue along the Highway 14 corridor late
this afternoon. Additional thunderstorms are possible later this
evening. A couple strong to severe storms may produce winds to 65
mph and hail of one inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible Monday afternoon into Monday
evening. A few of the stronger storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any reports of severe weather would
be appreciated.

In the hours before

Local storm report, Jul 5, 2:03 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             9 W HITCHCOCK           44.62N 98.58W
07/05/2020  E1.00 INCH       BEADLE             SD   PUBLIC

            5 MINUTES OF QUARTER SIZED HAIL, 0.60 INCH
            RAINFALL, AND WINDS ABOUT 30 MPH, BUT NO
            DAMAGE.

&&

TRM
Local storm report, Jul 5, 5:34 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             19 WNW WESSINGTON SPRIN 44.18N 98.92W
07/05/2020  E0.70 INCH       JERAULD            SD   PUBLIC

&&
Local storm report, Jul 5, 5:43 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     HAIL             18 WNW WESSINGTON SPRIN 44.18N 98.91W
07/05/2020  E0.75 INCH       JERAULD            SD   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:50 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld55 min
Jul 6, 4:37 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha, Moody38 min
Jul 6, 8:10 AM CDTSevere Thunderstorm WarningFSDLake, Miner22 min
Jul 6, 1:34 PM CDTSevere Thunderstorm WarningFSDHanson26 min
Jul 6, 1:58 PM CDTSevere Thunderstorm WarningFSDHanson, McCook47 min
Jul 6, 2:01 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton22 min
Jul 6, 2:21 PM CDTSevere Thunderstorm WarningFSDHutchinson24 min
Jul 6, 2:41 PM CDTSevere Thunderstorm WarningFSDHutchinson38 min
Jul 6, 3:19 PM CDTFlash Flood WarningFSDHutchinson3 hr
Jul 6, 3:39 PM CDTSevere Thunderstorm WarningFSDBon Homme51 min
Jul 6, 4:38 PM CDTSevere Thunderstorm WarningFSDYankton37 min
Jul 6, 4:50 PM CDTSevere Thunderstorm WarningFSDClay, Yankton40 min
Jul 6, 5:28 PM CDTSevere Thunderstorm WarningFSDClay, Yankton20 min
Jul 6, 6:31 PM CDTSevere Thunderstorm WarningFSDUnion44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.